This site is intended for health professionals only

At the heart of general practice since 1960

What is the risk of ototoxicity from aminoglycoside ear drops?

Answerback

This week, our clinical expert Dr Tira Galm assesses the risks from treatment of a perforated ear drum

Is there any evidence for or against ototoxicity from aminoglycoside ear drops in the discharging ear in the presence of a perforated ear drum?

There is a consensus among otolaryngologists that topical antibiotic preparations are the most effective way of treating an ear infection, and are generally safe to use in an active infection. There is a similar opinion among otolaryngologists in the US, who felt that the risk of ototoxicity from a discharging ear was as great if not greater than the topical aminoglycosides.

Little meaningful data is available and many of the studies are based on animals. These are not ideal because of anatomical differences across species and application of the drops to a healthy middle ear mucosa. Ototoxicity in the treatment of Ménière's disease from the intentional ablation of vestibular function by topical aminoglycoside preparations is well documented.

However, much higher doses of aminoglycosides are used. In addition, in this situation the middle ear mucosa is normal and

therefore the penetration through the round window is higher than when the middle ear mucosa is inflamed, resulting in higher incidence of ototoxicity.

There are documented cases of ototoxicity: a literature review carried out in

1998 looked at nine cases of iatrogenic vestibulotoxicity in patients using aminoglycoside topical treatment in the presence of a perforated tympanic membrane. At the time of onset of vestibular symptoms, the mean length of time that the drops were used was for 5.4 weeks and, on average, for 18.4 days after the cessation of otorrhoea.

Given the evidence available, a discharging ear with a perforated tympanic

membrane can safely and effectively be treated with aminoglycoside preparations, used for a short duration and discontinued as soon as the otorrhoea has ceased. It

is therefore time for the MHRA to revise

its guidance on the risk from use of aminoglycoside ear drops in light of current

literature.

Tira Galm is an ENT SHO at the Royal Berkshire and Battle Hospital NHS trust in Reading

Competing interests None declared

Ask our experts

Do you have a question for our clinical experts?

E-mail it to nhairon@cmpmedica.com

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say